Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G re weaning of med
avatar
ddnos posted:
Hi Dr. G

I have a question that I would like for you to answer totally academically, meaning, not including what I should or shouldn't do. I only want to know, if it's possible to know, the medical/scientific answer to the question.

With my doctor's blessing, I am trying to go off Nardil; but I'm doing it VERY slowly (because I can, i.e. not employed right now). Also, I will only go as far as I can, meaning, if I am not able to do it, then I certainly won't go any further. I'm not into punishing myself.

Ok, so when I started titrating, I was taking 3.5 pills a day (52.5mg) but had only been at that dose for about a month before reducing back to 3 pills (45mg).

I am currently at 2.5 pills a day and have been so for 3 months, and I'm doing fine on that dose. The first couple weeks was a bit rough, but it got better. What I plan to do is every 3-6 months I will reduce the dosage by a half a pill, and that will depend ONLY on if with each increment, I am handling that dose both physically and mentally/emotionally.

My reason for weaning that slow is in hopes that it will give my body some time to adjust to each decrease of dosage so that I don't get sick like I did before, and also, it will give me a chance mentally/emotionally to know if I'm going to be able to handle that dose or will I need to stop decreasing and bump it up again.

My question is, is it a legitimate mode of thought that by decreasing only a half a pill every 3-6 months would make it more possible (for me) to get off this med without severe reaction? I know I'm not posing this question accurately, but hopefully you will know what I'm trying to say.

I have NO intentions of going off this med just for the sake of it, and if I can't do it, then I will not hesitate to go back on my normal dose. I just need to try because of the problems I've been having with it physically, which has affected me mentally as well. Things that I normally never had to deal with when not on Nardil. But, I will continue to put up with those if I have to - I'm just trying to find out if I have to. I am not at all able to titrate off this med the "normal " way because I get terribly sick, and it's not until I get an MAOI back in my system that the sickness goes away -literally! I'm currently at the dose (getting there in 3 months) that 4 years ago, when I got there by titrating a half a pill a week, that I started to "freak" out and had to stop the process for a month or so. So at 2.5 pills 4 yrs ago, weaning half pill a week compared to now 2.5 pills, weaning half pill 3 months, is like night and day! I would be likely be sick right now had I done it like 4 yrs ago.

I feel I am rambling and can't seem to articulate what I'm trying to say, so if I'm not making sense, then you can ask specifically what I'm not saying. Sorry.

Thank you
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Reply
 
avatar
Joseph F Goldberg, MD responded:
Debbie,

Sounds like a reasonable strategy. The sick feeling you had previously stopping Nardil isn't something I can say is common --MAOIs can safely be stopped abruptly; it takes 2 weeks for the enzyme (monoamine oxidase) to regenerate, and the medication dose is really just affecting the percentage of the enzyme that's getting inhibited. The thing I would be on the watch for mainly is signs of a depression relapse as the dose lowers downward.

Dr. G.
 
avatar
ddnos replied to Joseph F Goldberg, MD's response:
Ok, thank you Dr. G

Yeah, I had weaned off Nardil before 4 years ago without problem, but for some reason, that time it was really bad. Had nausea 24/7 for 4.5 months straight, as well as overall sick feeling. Maybe it was because I had been on it for so long at that point? I don't know. At any rate, not gonna risk that happening again!

Yeah, re watching for depression - that will be the main reason I would stop this process

Thanks again
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

new
hello everyone.. new to this..hope to talk to others who knows how it is having bipolar. More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.